The comments by Meyer and colleagues are appreciated, and the emphasis on the possibility of central or branch retinal vein occlusion is important. Although these adverse ocular events have not been classified as certain according to World Health Organization criteria,1 retinal vascular events have been associated with this class of medication.2,3 It is important for clinicians to be aware of the additional case reports of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with COX-2 inhibitor use. Spontaneous case reports of adverse ocular reactions after a drug is marketed are a very useful tool to identify potential problems with a medication. Although case reports collected at the National Registry of Drug-Induced Ocular Side Effects, Casey Eye Institute, Portland, Ore, do not always contain complete information on dosage, duration of therapy, dechallenge or rechallenge data, age, and sex, these reports are frequently the first signal that a medication could be causing an adverse ocular event.4 If a clinician suspects Stevens-Johnson syndrome, a retinal vascular event, or other adverse effect from COX-2 inhibitors, it would be useful to report it to the National Registry of Drug-Induced Ocular Side Effects (http://www.eyedrugregistry.com) or the Food and Drug Administration's Medwatch program (http://www.fda.gov/medwatch/index.html).
Fraunfelder FW. Adverse Effects of Cyclooxygenase-2 Inhibitors on Ocular Vision—Reply. Arch Ophthalmol. 2006;124(9):1368. doi:10.1001/archopht.124.9.1368-b
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: